Kansas, 2011Excessive Heat in Kansas, July 10 to 12, 2011
July 10 to 12, 2011 · NWS TOP · 18 events in 18 counties and zones
A combination of temperatures in the upper 90s and low 100s and dewpoints in the 70s contributed to heat indices as high as 114 at FOE, 118 at TOP, and 120 at LWC. Temperatures and heat indices finally dropped below 100 to 105 on the 13th as a boundary moves across eastern Kansas.
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A combination of temperatures in the upper 90s and low 100s and dewpoints in the 70s contributed to heat indices as high as 114 at FOE, 118 at TOP, and 120 at LWC. Temperatures and heat indices finally dropped below 100 to 105 on the 13th as a boundary moves across eastern Kansas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 10, 11:30 AM CST, 30 minutes earlier.
Area forecast discussion, Jul 10, 11:30 AM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1230 PM CDT SUN JUL 10 2011
...UPDATE TO AVIATION AND SHORT TERM FORECAST...
.UPDATE...
HAVE ISSUED AN EXCESSIVE HEAT WARNING FOR THE ENTIRE AREA THROUGH
EARLY THIS EVENING...AND CONTINUED THE HEAT ADVISORY THROUGH
TOMORROW. A WEAK BOUNDARY PUSHED ACROSS MUCH OF THE FORECAST AREA
OUT OF MORNING SHOWERS WITH A SIGNIFICANT JUMP IN DEWPOINT TEMPS
IN ITS WAKE. WHILE CLOUD COVER HAS LIMITED TEMPS A BIT IN NORTHERN
PARTS OF THE AREA...DEWPOINTS ARE IN THE UPPER 70S IN THIS REGION
AND HEAT INDEX VALUES ARE ALREADY IN THE 105 TO 111 RANGE. THE
TEMPERATURE AT NOON IN ABILENE HAD ALREADY HIT 100...AND WHILE THE
ATMOSPHERE IS BETTER MIXED WITH LOWER DEWPOINTS WHERE TEMPS ARE
EXCEEDING 100... EXTREME TEMPS FORECAST TO NEAR 105 AND DEWPOINTS
IN THE LOWER TO MIDDLE 60S STILL SEEM TO WARRANT A WARNING TODAY.
BARJENBRUCH
&&
.DISCUSSION...
08Z WATER VAPOR SHOWS AN ELONGATED UPPER LEVEL RIDGE FROM THE
SOUTHERN ROCKIES EAST INTO THE DEEP SOUTH...WITH THE RIDGE AXIS
ALONG THE OK/KS STATE LINE. THERE WAS ALSO A VORT MAX RETROGRADING
WEST ACROSS SOUTH TX.
THE MAIN CONCERN CONTINUES TO BE THE HEAT OVER THE NEXT SEVEN DAYS.
MODELS SHOW 850 TEMPS WARMING BETWEEN 28C AND 30C WITH LOW LEVEL
LAPSE RATES DRY ADIABATIC. THE GFS CONTINUES TO KEEP THE BOUNDARY
LAYER TO MOIST WHILE THE NAM LOOKS TO MIX IT OUT TO MUCH. THEREFORE
USED A COMPROMISE FOR HIGHS TODAY. ACROSS THE NORTHERN COUNTIES
WHERE LOW LEVEL MOISTURE IS EXPECTED TO BE GREATEST...KEPT HIGHS IN
THE MID TO UPPER 90S. ACROSS CENTRAL KS WHERE DEWPOINTS SHOULD MIX
OUT INTO THE LOWER AND MID 60S...HAVE GONE WITH HIGHS BETWEEN 100
AND 105. REGARDLESS OF THE ACTUAL TEMPS...HEAT INDICES SHOULD RANGE
BETWEEN 105 AND 110 ACROSS THE ENTIRE FORECAST AREA. FOR MONDAY AND
TUESDAY...THE UPPER LEVEL RIDGE WEAKENS AND MOVES EAST AND THE
MODELS COOL 850 TEMPS SUGGESTING TEMPS WILL NOT BE QUITE AS HOT AS
TODAY. WHILE THE MAGNITUDE OF THE HEAT MAY NOT BE AS GREAT...IT
SHOULD STILL FEEL HOT. CONSIDERED EXTENDING THE ADVISORY INTO
TUESDAY OR EVEN UPGRADING TO A WARNING FOR THE PROLONGED DURATION
/FOUR CONSECUTIVE DAYS/ OF 105 DEGREE HEAT INDICES. HOWEVER WITH THE
MODELS SLIGHTLY COOLER AT 850 AND SFC DEWPOINTS A LITTLE COOLER DUE
TO THE DEEP MOISTURE AXIS LIFTING NORTH...HEAT INDICES STAY CLOSER
TO AROUND 100 FOR TUESDAY. THEREFORE CONDITIONS LOOK MARGINAL FOR A
HEAT ADVISORY ON TUESDAY AND WILL LEAVE THE CURRENT HEAT ADVISORY
INTACT.
THE SMALL PRECIP CHANCES THERE ARE WILL BE HIT OR MISS THROUGH
TUESDAY SINCE THERE IS NO STRONG FORCING AND A LACK OF A SFC FEATURE
TO FOCUS CONVECTION. CONVECTION FORM THE HIGH PLAINS THIS AFTERNOON
MAY MOVE ALONG THE NEB STATE LINE OVERNIGHT AND KEPT SOME POPS
ACROSS THE NORTHERN COUNTIES FOR THIS. OTHERWISE THE BETTER CHANCES
FOR PRECIP SHOULD BE TUESDAY AFTERNOON THROUGH WEDNESDAY AS THE VORT
MAX NOTED IN SOUTH TX LIFTS ACROSS CENTRAL KS. THERE REMAINS A LACK
OF A STRONG SFC FEATURE SO WOULD EXPECT CONVECTION TO BE RATHER
SCATTERED THROUGH THIS PERIOD. LOWER HEIGHTS AND CLOUD COVER SHOULD
BRING A MINOR BREAK TO THE HEAT WEDNESDAY WITH HIGHS IN THE 90S.
FOR THURSDAY THROUGH SATURDAY...THE GFS AND ECMWF REDEVELOP THE
UPPER LEVEL RIDGE CENTERING IT OVER EASTERN KS AND THE SYNOPTIC
PATTERN BEGINNING TO RESEMBLE AN OMEGA BLOCK. THEREFORE HAVE A HOT
AND DRY FORECAST WITH HIGHS BACK INTO THE TRIPLE DIGITS FOR FRIDAY
AND SATURDAY.
WOLTERS
&&
.AVIATION...
VFR CONDITIONS ARE FORECAST THROUGH THE ENTIRE TAF PERIOD. THERE
ARE SLIGHT CHANCES FOR TS OVERNIGHT INTO EARLY MONDAY MORNING...
BUT SHOULD NOT BE WIDESPREAD AND PROBABILITY OF IMPACTING TAF SITE
APPEARS TOO LOW TO WARRANT EVEN A CB GROUP AT THIS TIME.
BARJENBRUCH
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 8 PM CDT THIS EVENING FOR
KSZ008>012-020>024-026-034>040-054>056-058-059.
HEAT ADVISORY FROM 8 PM THIS EVENING TO 8 PM CDT MONDAY FOR
KSZ008>012-020>024-026-034>040-054>056-058-059.
&&
Hazardous weather outlook, Jul 10, 10:47 AM CST, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1147 AM CDT SUN JUL 10 2011
KSZ008>012-020>024-026-034>040-054>056-058-059-111700-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1147 AM CDT SUN JUL 10 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
DANGEROUS HEAT INDEX VALUES OF 108 TO 113 DEGREES ARE FORECAST
ACROSS THE ENTIRE AREA TODAY...AND LASTING INTO THE EARLY EVENING
HOURS.
A FEW THUNDERSTORMS MAY BE POSSIBLE ACROSS NORTH CENTRAL AND
NORTHEAST KANSAS...MAINLY DURING THE OVERNIGHT HOURS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
HEAT INDEX VALUES WILL CLIMB INTO THE 103 TO 108 DEGREE RANGE ON
MONDAY.
THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE AREA TUESDAY
AFTERNOON THROUGH WEDNESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
Excessive Heat, Marshall
- When
- July 10, 12:00 PM CST to July 12, 8:00 PM CST
- Where
- Marshall forecast zone
- Reported by
- ASOS
- Coordinates
- 39.784, -96.523 (the zone’s center; the record gives no point)
Heat indices across the county reached to 110-115 as a warm and moist air mass moved into the area.
Excessive Heat, Nemaha
- When
- July 10, 12:00 PM CST to July 12, 8:00 PM CST
- Where
- Nemaha forecast zone
- Reported by
- ASOS
- Coordinates
- 39.784, -96.014 (the zone’s center; the record gives no point)
Heat indices across the county reached to 110-115 as a warm and moist air mass moved into the area.
Excessive Heat, Brown
- When
- July 10, 12:00 PM CST to July 12, 8:00 PM CST
- Where
- Brown forecast zone
- Reported by
- ASOS
- Coordinates
- 39.827, -95.564 (the zone’s center; the record gives no point)
Heat indices across the county reached to 110-115 as a warm and moist air mass moved into the area.
Excessive Heat, Riley
- When
- July 10, 12:00 PM CST to July 12, 8:00 PM CST
- Where
- Riley forecast zone
- Reported by
- ASOS
- Coordinates
- 39.297, -96.735 (the zone’s center; the record gives no point)
Heat indices across the county reached to 110-115 as a warm and moist air mass moved into the area.
Excessive Heat, Pottawatomie
- When
- July 10, 12:00 PM CST to July 12, 8:00 PM CST
- Where
- Pottawatomie forecast zone
- Reported by
- ASOS
- Coordinates
- 39.379, -96.342 (the zone’s center; the record gives no point)
Heat indices across the county reached to 110-115 as a warm and moist air mass moved into the area.
Excessive Heat, Jackson
- When
- July 10, 12:00 PM CST to July 12, 8:00 PM CST
- Where
- Jackson forecast zone
- Reported by
- ASOS
- Coordinates
- 39.417, -95.794 (the zone’s center; the record gives no point)
Heat indices across the county reached to 110-115 as a warm and moist air mass moved into the area.
Excessive Heat, Jefferson
- When
- July 10, 12:00 PM CST to July 12, 8:00 PM CST
- Where
- Jefferson forecast zone
- Reported by
- ASOS
- Coordinates
- 39.236, -95.383 (the zone’s center; the record gives no point)
Heat indices across the county reached to 110-115 as a warm and moist air mass moved into the area.
Excessive Heat, Douglas
- When
- July 10, 12:00 PM CST to July 12, 8:00 PM CST
- Where
- Douglas forecast zone
- Reported by
- ASOS
- Coordinates
- 38.885, -95.293 (the zone’s center; the record gives no point)
Heat indices across the county reached to 110-115 as a warm and moist air mass moved into the area.
Excessive Heat, Shawnee
- When
- July 10, 12:00 PM CST to July 12, 8:00 PM CST
- Where
- Shawnee forecast zone
- Reported by
- ASOS
- Coordinates
- 39.042, -95.756 (the zone’s center; the record gives no point)
Heat indices across the county reached to 110-115 as a warm and moist air mass moved into the area.
Excessive Heat, Dickinson
- When
- July 10, 12:00 PM CST to July 12, 8:00 PM CST
- Where
- Dickinson forecast zone
- Reported by
- ASOS
- Coordinates
- 38.867, -97.153 (the zone’s center; the record gives no point)
Heat indices across the county reached to 110-115 as a warm and moist air mass moved into the area.
Excessive Heat, Geary
- When
- July 10, 12:00 PM CST to July 12, 8:00 PM CST
- Where
- Geary forecast zone
- Reported by
- ASOS
- Coordinates
- 39.002, -96.752 (the zone’s center; the record gives no point)
Heat indices across the county reached to 110-115 as a warm and moist air mass moved into the area.
Excessive Heat, Wabaunsee
- When
- July 10, 12:00 PM CST to July 12, 8:00 PM CST
- Where
- Wabaunsee forecast zone
- Reported by
- ASOS
- Coordinates
- 38.953, -96.205 (the zone’s center; the record gives no point)
Heat indices across the county reached to 110-115 as a warm and moist air mass moved into the area.
Excessive Heat, Morris
- When
- July 10, 12:00 PM CST to July 12, 8:00 PM CST
- Where
- Morris forecast zone
- Reported by
- ASOS
- Coordinates
- 38.687, -96.650 (the zone’s center; the record gives no point)
Heat indices across the county reached to 110-115 as a warm and moist air mass moved into the area.
Excessive Heat, Lyon
- When
- July 10, 12:00 PM CST to July 12, 8:00 PM CST
- Where
- Lyon forecast zone
- Reported by
- ASOS
- Coordinates
- 38.456, -96.153 (the zone’s center; the record gives no point)
Heat indices across the county reached to 110-115 as a warm and moist air mass moved into the area.
Excessive Heat, Osage
- When
- July 10, 12:00 PM CST to July 12, 8:00 PM CST
- Where
- Osage forecast zone
- Reported by
- ASOS
- Coordinates
- 38.652, -95.727 (the zone’s center; the record gives no point)
Heat indices across the county reached to 110-115 as a warm and moist air mass moved into the area.
Excessive Heat, Franklin
- When
- July 10, 12:00 PM CST to July 12, 8:00 PM CST
- Where
- Franklin forecast zone
- Reported by
- ASOS
- Coordinates
- 38.565, -95.286 (the zone’s center; the record gives no point)
Heat indices across the county reached to 110-115 as a warm and moist air mass moved into the area.
Excessive Heat, Coffey
- When
- July 10, 12:00 PM CST to July 12, 8:00 PM CST
- Where
- Coffey forecast zone
- Reported by
- ASOS
- Coordinates
- 38.237, -95.734 (the zone’s center; the record gives no point)
Heat indices across the county reached to 110-115 as a warm and moist air mass moved into the area.
Excessive Heat, Anderson
- When
- July 10, 12:00 PM CST to July 12, 8:00 PM CST
- Where
- Anderson forecast zone
- Reported by
- ASOS
- Coordinates
- 38.214, -95.293 (the zone’s center; the record gives no point)
Heat indices across the county reached to 110-115 as a warm and moist air mass moved into the area.
- Excessive Heat
- Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, July 10 to 12, 20111 death · 60 injured · 22 events
- Excessive Heat in Illinois, July 10 to 12, 20112 deaths · 14 events
- Excessive Heat in Missouri, July 10 to 12, 20112 deaths · 11 events
- Tornadoes and Flood in North Dakota, July 10, 2011$4.1 million · EF2 · 37 events
- Tornadoes and Damaging Winds in North Dakota, July 10, 2011$8.7 million · EF2 · 21 events
- Excessive Heat in Tennessee, July 10 to 13, 20111 death · 20 events
- Hail and Damaging Winds in Nebraska, July 10, 2011$17 million · 1.5 in hail · 23 events
- Excessive Heat and Heat in Alabama, July 10 to 12, 20111 death · 11 events
- Flash Flood and Heavy Rain in Hawaii, July 10 to 12, 20111 death · 1 injured · 3 events
- Tornado and Hail in Minnesota, July 10, 2011$1.4 million · EF0 · 43 events
- Flash Flooding and Damaging Winds in Mississippi, July 10 to 13, 2011$316,000 · 50 kt wind · 29 events
- Flash Flood in Arizona, July 10, 2011$1.0 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334996, 335041, 335043, 335046, 335047, 335048, 335049, 335052, 335054, 335056, 335057, 335058, 335060, 335061, 335063, 335065, 335067, 335068.